Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 130, NWS Pittsburgh, PA

July 7, 2021Allegheny County, Washington County, Pennsylvania

NWS Pittsburgh, PA issued this severe thunderstorm warning at Jul 7, 2021, 7:19 PM EDT for Allegheny County, Washington County, Pennsylvania. It was in force for 26 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 7, 2021, 7:19 PM EDT (23:19 UTC)
Expired
Jul 7, 2021, 7:45 PM EDT
In force
26 min
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Allegheny County, PA, Washington County, PA

The radar

The Pittsburgh radar (KPBZ), 35 km from the middle of the area, began a volume at 23:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 7, 7:20 PM EDTTSTM WND DMG1 Sw Thomas, PAREPORT OF TREE DOWN ON VEHICLE ALONG WITH POLES AND POWER LINES. TIME ESTIMATED BASED ON RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 7, 3:31 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 11.3 hours before the alert went out and 19 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2021-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 505 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2021-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
505 J/kg
Mixed-layer CIN
-47 J/kg
Mixed-layer LCL
1230 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
53 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

244 
WUUS51 KPBZ 072319
SVRPBZ
PAC003-125-080000-
/O.NEW.KPBZ.SV.W.0130.210707T2319Z-210708T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pittsburgh PA
719 PM EDT Wed Jul 7 2021

The National Weather Service in Pittsburgh has issued a

* Severe Thunderstorm Warning for...
  East central Washington County in southwestern Pennsylvania...
  Southeastern Allegheny County in southwestern Pennsylvania...

* Until 800 PM EDT.

* At 719 PM EDT, a severe thunderstorm was located over Bethel Park,
  moving northeast at 20 mph.

  HAZARD...Wind gusts to 60 mph.

  SOURCE...Radar.

  IMPACT...Expect damage to trees and power lines, resulting in some 
           power outages.

* Locations impacted include...
  Pittsburgh...                     Bethel Park...
  McMurray...                       McKeesport...
  Gastonville...                    West Mifflin...
  Baldwin...                        Whitehall...
  South Park Township...            Jefferson Hills...
  Brentwood...                      Castle Shannon...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to an interior room on the lowest floor of a building.

Please report severe weather by calling 412-262-1988, posting to 
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH. 

&&

LAT...LON 4020 8006 4023 8012 4041 7998 4033 7981
      4021 7994
TIME...MOT...LOC 2319Z 224DEG 17KT 4030 8004 

HAIL...<.75IN
WIND...60MPH
 
$$
2 follow-up statements
598 
WWUS51 KPBZ 072335
SVSPBZ

Severe Weather Statement
National Weather Service Pittsburgh PA
735 PM EDT Wed Jul 7 2021

PAC003-125-080000-
/O.CON.KPBZ.SV.W.0130.000000T0000Z-210708T0000Z/
Washington PA-Allegheny PA-
735 PM EDT Wed Jul 7 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM EDT
FOR EAST CENTRAL WASHINGTON AND SOUTHEASTERN ALLEGHENY COUNTIES...

At 735 PM EDT, a severe thunderstorm was located over Baldwin, or
near Bethel Park, moving northeast at 20 mph.

HAZARD...Wind gusts to 60 mph.

SOURCE...Radar.

IMPACT...Expect damage to trees and power lines, resulting in some 
         power outages.

Locations impacted include...
Pittsburgh...                     Bethel Park...
McKeesport...                     Gastonville...
West Mifflin...                   Baldwin...
Whitehall...                      South Park Township...
Jefferson Hills...                Brentwood...
Pleasant Hills...                 White Oak...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to an interior room on the lowest floor of a building.

Please report severe weather by calling 412-262-1988, posting to 
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH. 

&&

LAT...LON 4020 8006 4028 8003 4041 7998 4033 7981
      4021 7994
TIME...MOT...LOC 2335Z 224DEG 17KT 4036 7997 

HAIL...<.75IN
WIND...60MPH
 
$$
299 
WWUS51 KPBZ 072345
SVSPBZ

Severe Weather Statement
National Weather Service Pittsburgh PA
745 PM EDT Wed Jul 7 2021

PAC003-125-072355-
/O.CAN.KPBZ.SV.W.0130.000000T0000Z-210708T0000Z/
Washington PA-Allegheny PA-
745 PM EDT Wed Jul 7 2021

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL WASHINGTON AND
SOUTHEASTERN ALLEGHENY COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However heavy rain is
still possible with this thunderstorm.

LAT...LON 4020 8006 4028 8003 4041 7998 4033 7981
      4021 7994
TIME...MOT...LOC 2343Z 224DEG 17KT 4040 7993 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 5:10 PM EDT, 2 hours 9 minutes earlier.

Area forecast discussion, Jul 7, 5:10 PM EDT, 2 hours 9 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
510 PM EDT Wed Jul 7 2021

.SYNOPSIS...
Shower and thunderstorm chance will continue through Friday with the
gradual passage of a low pressure system.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
Severe threat continues but is on the wane for most areas as
instability is diminishing and as outflow/pseudon warm front shifts
nwd. Warm, moist advection will continue overnight on the van of the
approaching trough, so iso/sct showers and thunderstorms will remain
in the wake of the severe threat.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH FRIDAY NIGHT/...
(Limited) diurnal heating and the approach/passage of a sfc cold
front will reinvigorate convection Thursday, with most locations
likely seeing rain. Little insolation will minimize instability and
mute any severe threat, but continued heavy rainfall may cause
issues, especially over locations that previously received heavy
rainfall. This threat could be further heightened if the region
(notably over southwest PA into northern WV) sees convective
enhancement due to the northward movement/position of Tropical Storm
Elsa. This will have to be monitored moving forward.

Precipitation will taper off Thursday night as the upper trough (and
Elsa) move east and weak dry advection develops within brief westerly
flow.

An additional shortwave will quickly follow Friday and tap into the
residual moisture in place to create another round of mostly
scattered showers and an isolated thunderstorm. Temperature Friday
will be near seasonal averages due to cold advection and only broken
sunshine.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
A perturbed quasi-zonal flow may result in a series of troughs moving
through the upper Ohio River Valley into next week, providing
periodic chances for showers and thunderstorms and seasonable
temperature.

Model to model and run to run differences mean this period is fairly
low confidence and patience will be needed before any finer details
can be sussed out on actual temperature/precipitation trends, let
alone severe/flash flood threats.

&&

.AVIATION /21Z WEDNESDAY THROUGH MONDAY/...
Periodic restrictions and convection are likely through Thursday as
warm, moist advection continues with the advn of a cdfnt.

.Outlook...
A reprieve in periodic restrictions is expected on Saturday,
otherwise, the active pattern will continue into next week.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...None.
OH...None.
WV...None.

&&
Hazardous weather outlook, Jul 7, 5:39 PM EDT, 1 hour 40 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
539 PM EDT Wed Jul 7 2021

OHZ039>041-048>050-057>059-068-069-PAZ013-014-020>023-029-031-
073>076-WVZ001>004-012-021-509>514-082145-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH-
Muskingum-Guernsey-Belmont-Noble-Monroe-Lawrence-Butler-Beaver-
Allegheny-Armstrong-Indiana-Washington-Greene-Westmoreland-
Higher Elevations of Westmoreland-Fayette-
Higher Elevations of Fayette-Hancock-Brooke-Ohio-Marshall-Wetzel-
Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
539 PM EDT Wed Jul 7 2021

This Hazardous Weather Outlook is for east central Ohio, southwest
Pennsylvania, western Pennsylvania, northern West Virginia and the
northern panhandle of West Virginia.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

PAZ007>009-015-016-082145-
Mercer-Venango-Forest-Clarion-Jefferson PA-
539 PM EDT Wed Jul 7 2021

...SEVERE THUNDERSTORM WATCH 345 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for northwest Pennsylvania and
western Pennsylvania.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Local storm report, Jul 7, 6:30 PM EDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
630 PM EDT WED JUL 07 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0528 PM     TSTM WND DMG     COOKSBURG               41.33N  79.21W
07/07/2021                   CLARION            PA   911 CALL CENTER

            TREES AND POWER LINES DOWN

&&

EVENT NUMBER PBZ2101881

JL
Local storm report, Jul 7, 6:32 PM EDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
632 PM EDT WED JUL 07 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0436 PM     TSTM WND DMG     EAST BRADY              40.98N  79.61W
07/07/2021                   CLARION            PA   911 CALL CENTER

            POWERLINES DOWN

&&

EVENT NUMBER PBZ2101882

JL
Local storm report, Jul 7, 6:40 PM EDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
640 PM EDT WED JUL 07 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0354 PM     TSTM WND DMG     NATRONA HEIGHTS         40.62N  79.73W
07/07/2021                   ALLEGHENY          PA   SOCIAL MEDIA

            TREES DOWN IN NATRONA HEIGHTS

&&

EVENT NUMBER PBZ2101883

MF
Local storm report, Jul 7, 6:57 PM EDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
657 PM EDT WED JUL 07 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     TSTM WND DMG     1 ENE BROWNSDALE        40.78N  79.95W
07/07/2021                   BUTLER             PA   911 CALL CENTER

            2 AIRPLANES OVERTURNED AT BUTLER AIRPORT

&&

EVENT NUMBER PBZ2101884

MF
Local storm report, Jul 7, 7:06 PM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
706 PM EDT WED JUL 07 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0316 PM     TSTM WND DMG     SWISSVALE               40.42N  79.89W
07/07/2021                   ALLEGHENY          PA   SOCIAL MEDIA

            TREES DOWN IN SWISSVALE

&&

EVENT NUMBER PBZ2101885

MF
Local storm report, Jul 7, 7:11 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
711 PM EDT WED JUL 07 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0354 PM     TSTM WND DMG     SHALER TOWNSHIP         40.52N  79.96W
07/07/2021                   ALLEGHENY          PA   SOCIAL MEDIA

            TREES DOWN ON VEHICLE IN SHALER

&&

EVENT NUMBER PBZ2101886

MF

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 1:36 PM EDTSpecial Weather StatementPBZFayette24 min
Jul 7, 1:57 PM EDTSpecial Weather StatementPBZFayette18 min
Jul 7, 2:01 PM EDTSpecial Weather StatementPBZGreene14 min
Jul 7, 2:10 PM EDTSpecial Weather StatementPBZWestmoreland20 min
Jul 7, 2:25 PM EDTSevere Thunderstorm WarningPBZGreene, Washington20 min
Jul 7, 2:32 PM EDTSevere Thunderstorm WarningPBZAllegheny, Beaver, Washington13 min
Jul 7, 2:42 PM EDTSevere Thunderstorm WarningPBZBeaver18 min
Jul 7, 2:54 PM EDTSevere Thunderstorm WarningPBZBeaver, Washington36 min
Jul 7, 2:58 PM EDTSpecial Weather StatementPBZAllegheny32 min
Jul 7, 2:59 PM EDTSevere Thunderstorm WarningPBZAllegheny31 min
Jul 7, 3:01 PM EDTSevere Thunderstorm WarningPBZAllegheny, Washington29 min
Jul 7, 3:13 PM EDTSevere Thunderstorm WarningPBZAllegheny, Beaver, Washington32 min
Jul 7, 3:19 PM EDTSevere Thunderstorm WarningPBZAllegheny, Washington, Westmoreland26 min
Jul 7, 3:26 PM EDTFlash Flood WarningPBZAllegheny, Armstrong, Fayette, Washington, Westmoreland2 hr
Jul 7, 3:36 PM EDTSevere Thunderstorm WarningPBZAllegheny, Washington24 min
Jul 7, 3:45 PM EDTSevere Thunderstorm WarningPBZAllegheny, Armstrong, Butler, Westmoreland30 min
Jul 7, 3:47 PM EDTSpecial Weather StatementPBZBeaver28 min
Jul 7, 3:53 PM EDTSevere Thunderstorm WarningPBZAllegheny37 min
Jul 7, 4:01 PM EDTSevere Thunderstorm WarningPBZButler29 min
Jul 7, 4:21 PM EDTSevere Thunderstorm WarningPBZBeaver, Lawrence39 min
Jul 7, 4:28 PM EDTSevere Thunderstorm WarningPBZArmstrong, Butler, Clarion32 min
Jul 7, 4:33 PM EDTSevere Thunderstorm WarningPBZArmstrong, Indiana, Jefferson27 min
Jul 7, 4:35 PM EDTSevere Thunderstorm WarningPBZArmstrong, Butler, Clarion, Venango25 min
Jul 7, 4:40 PM EDTSevere Thunderstorm WarningPBZIndiana, Westmoreland13 min
Jul 7, 4:58 PM EDTSevere Thunderstorm WarningPBZButler, Lawrence, Mercer, Venango47 min
Jul 7, 4:59 PM EDTSevere Thunderstorm WarningPBZArmstrong, Clarion, Jefferson31 min
Jul 7, 5:01 PM EDTSevere Thunderstorm WarningPBZArmstrong, Indiana, Jefferson29 min
Jul 7, 5:06 PM EDTSevere Thunderstorm WarningPBZClarion, Forest, Jefferson24 min
Jul 7, 5:20 PM EDTSevere Thunderstorm WarningPBZMercer, Venango25 min
Jul 7, 5:24 PM EDTAreal Flood AdvisoryPBZAllegheny, Washington, Westmoreland111 min
Jul 7, 5:24 PM EDTSevere Thunderstorm WarningPBZClarion, Forest, Jefferson51 min
Jul 7, 6:40 PM EDTSevere Thunderstorm WarningPBZFayette, Greene20 min
Jul 7, 7:22 PM EDTSevere Thunderstorm WarningPBZFayette, Greene, Washington23 min
Jul 7, 7:33 PM EDTSevere Thunderstorm WarningPBZFayette, Greene, Washington27 min
Jul 7, 7:37 PM EDTSevere Thunderstorm WarningPBZGreene23 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.